Skip Navigation LinksHome > January 2012 - Volume 31 - Issue 1 > Antibiotic Treatment of Escherichia coli O157 Infection and...
Pediatric Infectious Disease Journal:
doi: 10.1097/INF.0b013e31823096a8
Original Studies

Antibiotic Treatment of Escherichia coli O157 Infection and the Risk of Hemolytic Uremic Syndrome, Minnesota

Smith, Kirk E. DVM, PhD*; Wilker, Peter R. PhD, MPH*; Reiter, Paul L. PhD, MPH*; Hedican, Erin B. MPH*; Bender, Jeff B. DVM, MS; Hedberg, Craig W. PhD, MPH

Supplemental Author Material
Collapse Box

Abstract

Background: Infection with Escherichia coli O157 (O157) can lead to the development of hemolytic uremic syndrome (HUS). Treating O157 infections with antibiotics is a possible risk factor for HUS development; however, previous studies evaluating this relationship have yielded conflicting results. The objective of this study was to further evaluate this issue.

Methods: An age-matched case-case comparison study comprising Minnesota residents less than 20 years of age with culture-confirmed O157 infection who did (n = 66) or did not (n = 129) subsequently develop HUS was conducted. Subjects were identified through statewide surveillance activities by the Minnesota Department of Health from 1996 to 2002.

Results: Overall antibiotic treatment was not associated with the development of HUS. Self-reported vomiting and female gender were significantly associated with the development of HUS. After adjustment for illness severity and gender, subjects who developed HUS were more likely to have been treated only with bactericidal antibiotics within the first 3 days (adjusted matched odds ratio [OR], 12.4; 95% confidence interval [CI], 1.4–110.3) or within the first 7 days (OR, 18.0; 95% CI, 1.9–170.9) after the onset of diarrhea. In particular, the use of β-lactams (penicillins or cephalosporins) in the first 3 days after diarrhea onset was also significant after adjustment (OR, 11.3; 95% CI, 1.2–106.7).

Conclusions: Individuals infected with O157 infection presenting with a more severe illness were at an increased risk of developing HUS. The use of bactericidal antibiotics, particularly β-lactams, to treat O157 infection was associated with the subsequent development of HUS.

© 2012 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.